Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 28, 2024, 1:28 PM MDT for 5 counties in New Mexico; 10 counties in Texas. It took effect at Mar 29, 2024, 12:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 2024, 1:28 PM MDT (19:28 UTC)
- In effect from
- Mar 29, 2024, 12:00 PM MDT
- Expired
- Mar 29, 2024, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 3:03 PM MDT | NON-TSTM WND GST 66 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| Mar 29, 3:38 PM MDT | NON-TSTM WND GST 58 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WWUS84 KMAF 281928 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 228 PM CDT Thu Mar 28 2024 ...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO, THE WESTERN PERMIAN BASIN, UPPER TRANS PECOS, DAVIS MOUNTAINS, DAVIS MOUNTAINS FOOTHILLS, AND CULBERSON COUNTY... NMZ116>119-TXZ270>273-277-278-291000- /O.UPG.KMAF.FW.A.0008.240329T1800Z-240330T0100Z/ /O.NEW.KMAF.FW.W.0008.240329T1800Z-240330T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Davis Mountains- Davis Mountains Foothills- 228 PM CDT Thu Mar 28 2024 /128 PM MDT Thu Mar 28 2024/ ...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Davis Mountains and Davis Mountains Foothills. * TIMING...Friday afternoon through early Friday evening. * WINDS...West 20 to 30 mph with gusts to 40 mph across the plains and Davis Mountains, and 30 to 40 mph with gusts up to 50 mph in the Guadalupe Mountains. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...4 to 7 or near critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks, such as outdoor burning or welding. Extinguish cigarettes in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045-050-059-060-067-274-291000- /O.NEW.KMAF.FW.W.0008.240329T1800Z-240330T0100Z/ Gaines-Andrews-Loving-Winkler-Ward-Reeves County Plains- 228 PM CDT Thu Mar 28 2024 ...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward and Reeves County Plains. * TIMING...Friday afternoon through early Friday evening. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...3 to 4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks, such as outdoor burning or welding. Extinguish cigarettes in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
532 WWUS84 KMAF 290703 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 203 AM CDT Fri Mar 29 2024 ...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO, THE WESTERN PERMIAN BASIN, UPPER TRANS PECOS, DAVIS MOUNTAINS, DAVIS MOUNTAINS FOOTHILLS, AND CULBERSON COUNTY... NMZ116>119-TXZ045-050-059-060-067-270>274-277-278-291915- /O.CON.KMAF.FW.W.0008.240329T1800Z-240330T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 203 AM CDT Fri Mar 29 2024 /103 AM MDT Fri Mar 29 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT/NOON MDT THIS AFTERNOON TO 8 PM CDT/7 PM MDT THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Davis Mountains and Davis Mountains Foothills. * TIMING...Friday afternoon through early Friday evening. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks, such as outdoor burning or welding. Extinguish cigarettes in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
585 WWUS84 KMAF 292018 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 318 PM CDT Fri Mar 29 2024 ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO, THE WESTERN PERMIAN BASIN, UPPER TRANS PECOS, DAVIS MOUNTAINS, DAVIS MOUNTAINS FOOTHILLS, AND CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS THE SACRAMENTO FOOTHILLS, GUADALUPE MOUNTAINS, CHAVES COUNTY PLAINS, EDDY COUNTY PLAINS, AND EASTERN CULBERSON COUNTY... NMZ116>118-TXZ270-271-273-300830- /O.NEW.KMAF.FW.A.0009.240330T1800Z-240331T0100Z/ /O.CON.KMAF.FW.W.0008.000000T0000Z-240330T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 318 PM CDT Fri Mar 29 2024 /218 PM MDT Fri Mar 29 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...For the Red Flag Warning, through early this evening. For the Fire Weather Watch, Saturday afternoon through early Saturday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 55 mph today, southwest 20 to 25 mph Saturday. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...5 to 6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks, such as outdoor burning or welding. Extinguish cigarettes in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ119-TXZ045-050-059-060-067-272-274-277-278-300100- /O.CON.KMAF.FW.W.0008.000000T0000Z-240330T0100Z/ Lea-Gaines-Andrews-Loving-Winkler-Ward- Van Horn and Highway 54 Corridor-Reeves County Plains- Davis Mountains-Davis Mountains Foothills- 318 PM CDT Fri Mar 29 2024 /218 PM MDT Fri Mar 29 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Lea, Van Horn and Highway 54 Corridor, Reeves County Plains, Davis Mountains and Davis Mountains Foothills. * TIMING...Through early this evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...4 to 5 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks, such as outdoor burning or welding. Extinguish cigarettes in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 11:20 AM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 28, 11:20 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1220 PM CDT Thu Mar 28 2024
...New AVIATION...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 329 AM CDT Thu Mar 28 2024
A weak cold front has nudged into the area early this morning
indicated with a northeasterly wind shift east of the Pecos River.
There is no cold air behind the front therefore it has very little
push to it and should not make much further progress west and south.
Later today winds will resume from the south helping temperatures
climb back to near normal. A departing upper trough gives way to
broad/flat ridging over the southwestern U.S. with the jet stream
becoming oriented over the Southern Great Plains. Increasing
westerly winds at all levels send temperatures even higher tomorrow
as highs reach the 80s in most locations with even some 90s in the
Rio Grande and Pecos River valleys.
Hennig
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 329 AM CDT Thu Mar 28 2024
Broad ridging begins to give way to a long wave trough moving over
the Western US over the course of this weekend. Southwest flow
provided by this trough will keep temperatures well above normal
with many spots in the 80s on Saturday and much of the Pecos River
Valley reaching near 90F. Rio Grande Village may just see its first
couple of 100F days! Windy conditions set in Sunday afternoon as a
mid level jet associated with the trough positions itself southwest
to northeast across SE NM and West Texas. High cloud decks will
stream overhead, but rain is not expected through the weekend. Lows
stay above normal as well with most only dipping into the 50s.
Monday will also be windy as the trough begins moving to the east
bringing a Pacific front across the area. Another cold front moves
through late Monday into Tuesday morning bringing temperatures below
normal for the middle of the week. Despite this system moving
nearby, rain chances will remain slim with showers possible across
the northern reaches of the CWA on Monday and Tuesday. Otherwise, a
dry and windy extended is expected.
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Thu Mar 28 2024
VFR conditions continue through the TAF period with southerly
winds at all terminals.
&&
.FIRE WEATHER...
Issued at 329 AM CDT Thu Mar 28 2024
Fire weather concerns will be on the increase through this weekend
as dry conditions persist and winds increase. A Fire Weather Watch
has been issued for southeast New Mexico and portions of West Texas
for Friday afternoon. A passing short wave trough will increase
winds over the higher terrain in West Texas and across southeast New
Mexico in conjunction with relative humidities reaching their
minimum near 10%. South of the Davis Mountains and east over the
Permian Basin will still see critical RHs near 10%, but with lower
winds expected, fire weather concerns will be lower. Winds decrease
Friday night and into Saturday leaving the focus of worst fire
weather conditions across SE NM Saturday afternoon as critical min
RHs return.
A large upper level low and associated jet begin to maneuver to the
east and bring windy conditions to a greater portion of the CWA on
Sunday. Once again, RHs near 10% will be seen and further fire
weather products will likely be needed in future updates.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 87 55 86 / 0 0 0 0
Carlsbad 48 85 54 83 / 0 0 0 0
Dryden 51 86 54 85 / 0 0 0 0
Fort Stockton 54 91 54 88 / 0 0 0 0
Guadalupe Pass 51 75 52 73 / 0 0 0 0
Hobbs 47 83 50 81 / 0 0 0 0
Marfa 41 82 44 81 / 0 0 0 0
Midland Intl Airport 53 87 55 85 / 0 0 0 0
Odessa 53 87 56 84 / 0 0 0 0
Wink 50 89 52 87 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday afternoon through Friday evening
for Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54
Corridor.
NM...Fire Weather Watch from Friday afternoon through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...10
LONG TERM....93
AVIATION...91Hazardous weather outlook, Mar 28, 2:31 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 331 AM CDT Thu Mar 28 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-290845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 331 AM CDT Thu Mar 28 2024 /231 AM MDT Thu Mar 28 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Elevated fire weather conditions will be seen across southeast New Mexico. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Fire Weather Watch is in effect Friday afternoon through Friday evening for southeast New Mexico and portions of West Texas. High winds are possible in the Guadalupe Mountains on Friday, as well as Sunday and Monday. Near critical and critical fire weather conditions are possible for portions of the area Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:03 AM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 11 hr |
Nearby
Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.